| Model Number |
400SMTSFT0510 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/09/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using penumbra smart coils (smart coil), a non-penumbra microcatheter, another non-penumbra microcatheter, and a 5f angiographic catheter.It was noted that the patient¿s anatomy was mildly tortuous.During the procedure, while advancing a smart coil in the hub of the microcatheter, the physician experienced resistance.Therefore, the smart coil was removed.The physician then successfully implanted another smart coil of the same size in the target vessel.The procedure was completed using six smart coils, one pod packing coil, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered and damages such as offset coil winds may occur.Further evaluation of the device revealed kinks in the pusher assembly and additional offset coil winds along the length of the embolization coil.This damage was likely incidental to the complaint and may have occurred during packaging for return to penumbra.The smart coil was unable to be sheathed with a demonstration introducer sheath due to the kink near the proximal end of the pusher assembly; therefore, functional testing could not be performed.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.